advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Diego, California, USA:

My two year old son, who has had type 1 diabetes for the last year, has experienced a few seizures due to low blood sugar, but he was not unconscious. In this case, is it better to use a glucagon shot (which seems to make people sick for quite a while afterwards) or to force honey or a like substance into his mouth (he wouldn't eat/drink anything)?

Answer:

Forcing food or liquid on a person during a seizure is dangerous and can lead to respiratory distress. For small children, we recommend giving a 1/2 dose of glucagon to hopefully avoid the vomiting that usually follows its administration. Please work with your diabetes team to greatly reduce or eliminate low blood sugar seizures in your toddler. Seizures can be especially damaging to the developing brain in children under the age of three and some research has indicated that their learning ability can be adversely effected.

HVS

[Editor's comment: See Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes. JSH]

DTQ-20010627015528
Original posting 11 Feb 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.